Autoimmune Polyarthritis Induced by Cancer Immunotherapy With Checkpoint Inhibitor
We have seen a recent escalation of literature on the adverse effects of immune checkpoint inhibitors (ICIs) in cancer immunotherapy. Anti–programmed cell death 1 (PD-1) monoclonal antibodies (ICIs) enhance T-cell immune function and overcome the host T-cell immune tolerance in melanoma, non–small cell lung cancer, and renal cell cancer.1 Pembrolizumab, a humanized monoclonal antibody, blocks the interaction between the PD-1 receptor expressed by tumor-associated T cells and its PD-1 ligand present on tumor and stromal cells and exhibits objective response in metastatic malignant melanoma.2 Anti–PD-1 therapy may trigger autoimmunity by suppressing regulatory T cells and thus allowing autoimmune T-cell clones to escape tolerance or down-regulation. Lack of suppression of newly presented autoantigens to the immune system under the influence of PD-1 is postulated to allow for development of arthritogenic clones and subsequent arthritis in patients receiving immune therapy.3 The optimal duration of anti–PD-1 therapy is unknown, and immune-related toxicities, including pneumonitis, colitis, hepatitis, endocrinopathy, and nephritis, have been reported.4
We present the case of 62-year-old woman with metastatic malignant melanoma that was unsuccessfully treated with oral vemurafenib and 4 cycles of ipilimumab. She was then initiated on pembrolizumab. Three months after initiation of therapy with pembrolizumab, the patient developed generalized polyarthritis and was referred to the rheumatology clinic. The patient did not have a history of inflammatory arthritis, psoriasis, or inflammatory bowel disease. She denied any family history of rheumatoid arthritis or other inflammatory arthritis. Her musculoskeletal examination showed tender synovitis of all her proximal interphalangeal joints, metacarpophalangeal joints, and wrists, including the ulnar styloid. She did not have any synovitis or tenderness of her knees, ankles, and feet bilaterally. Laboratory workup showed a negative antinuclear antibody, rheumatoid factor 13 IU/mL (0–15 IU/mL), and anti–cyclic citrullinated peptide antibody less than 0.5 U/mL, all of which were within reference ranges. However, she had an elevated erythrocyte sedimentation rate of 75 mm/h (0–20 mm/h) and C-reactive protein of 35.5 mg/L (0–8.2 mg/L). As part of the patient’s workup, an arthritis survey was obtained that included radiographs of her cervical spine, hands, knees, and feet bilaterally. The radiographs showed only degenerative osteoarthritis of the knees and no erosions in her hands or feet. Her polyarticular inflammatory arthritis was attributed to anti–PD-1 therapy, and she was administered hydroxychloroquine 400 mg daily and prednisone 10 mg daily. The patient’s metastatic melanoma has shown complete response to pembrolizumab; it remains in remission after 19 months of treatment with pembrolizumab 2 mg/kg that the patient continues to receive every 3 weeks. She had a good response initially to prednisone and hydroxychloroquine; however, she continued to have joint symptoms. Sulfasalazine was added to her therapy, but she did not tolerate the drug. She developed DRESS (drug rash with eosinophilia and systemic symptoms) syndrome, so the sulfasalazine was discontinued. During the patient’s most recent clinic visit, leflunomide 20 mg daily was added to her therapy because she has been unable to taper prednisone without a flare and her oncologist preferred this disease-modifying antirheumatic drug to methotrexate.
A recent retrospective study by Cappelli et al5 reported an incidence of 1.3% for ICI-induced inflammatory arthritis among 700 patients treated between 2012 and 2016 at Johns Hopkins. The clinical presentation was variable, with both large and small joint involvement in the upper and lower extremities, but interestingly, most patients had profound inflammatory disease requiring much higher doses of corticosteroid therapy than anticipated based on their clinical phenotype.5 Chan et al6 reported 2 cases of polyarticular seronegative inflammatory arthritis that developed after pembrolizumab therapy.